Approximate solution to Fredholm integral equations using linear regression and applications to heat and mass transfer

Yiannos Ioannou, Marios M. Fyrillas, Charalabos Doumanidis

Research output: Contribution to journalArticlepeer-review

14 Citations (Scopus)


In this work we develop improved asymptotic solutions to one-dimensional Fredholm integral equations of the first kind using linear regression. For the cases under consideration the unknown function is the flux distribution along a strip, and the integral equation depends on a parameter or a number of parameters, i.e. the Péclet number, the Biot number, the dimensionless length scales etc. It is assumed that asymptotic solutions, with respect to the parameters, are available. We show that the asymptotic solutions can be improved and extended by relaxing the coefficients associated with them and applying regression analysis to yield best-fit coefficients. The asymptotic solutions may even be combined to obtain a matched asymptotic expansion. Explicit expressions for the coefficients, which can depend on a number of parameters, are obtained using regression analysis, i.e. by creating a variational principle for the Fredholm Integral Equation and employing the least squares method. The resulting expression, although it provides an approximate solution to the flux distribution, it is explicit and estimates accurately the overall transport rate.

Original languageEnglish
Pages (from-to)1278-1283
Number of pages6
JournalEngineering Analysis with Boundary Elements
Issue number8
Publication statusPublished - Aug 2012


  • Heat/mass transfer
  • Integral equations
  • Matched asymptotic expansions
  • Regression analysis

ASJC Scopus subject areas

  • Analysis
  • Engineering(all)
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Approximate solution to Fredholm integral equations using linear regression and applications to heat and mass transfer'. Together they form a unique fingerprint.

Cite this